Montana, 2012

Winter Storm in Montana, March 18 to 19, 2012

March 18 to 19, 2012 · NWS BYZ · 5 events in 5 counties and zones

A strong storm system moved northward out of the Central Rockies and across South Central Montana. The storm brought widespread heavy snow to the Crazy and Beartooth/Absaroka Mountains and adjacent foothills, as well as the higher hills north and west of Billings.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong storm system moved northward out of the Central Rockies and across South Central Montana. The storm brought widespread heavy snow to the Crazy and Beartooth/Absaroka Mountains and adjacent foothills, as well as the higher hills north and west of Billings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 18, 7:52 PM MST, 38 minutes earlier.

Area forecast discussion, Mar 18, 7:52 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
852 PM MDT SUN MAR 18 2012

.SHORT TERM...VALID FOR MON AND TUE...

VERY DYNAMIC LONG WAVE TROUGH MOVING TOWARD MONTANA THIS EVENING.
STRONG DIFLUENT FLOW ALOFT IS SETTING UP OVER OUR WESTERN ZONES
AND RAIN HAS BEEN FALLING IN LIVINGSTON THIS EVENING WITH SNOW
OVER THE MOUNTAINS AROUND COOKE CITY. SNOWTEL SITES ARE ALREADY
INDICATING 2 INCHES OF SNOW THIS EVENING NEAR COOKE CITY. COLD AIR
ADVECTION WILL CONTINUE OVER THE WESTERN AREAS TONIGHT AND EXPECT SNOW
TO DEVELOP IN LIVINGSTON SHORTLY AFTER MIDNIGHT. ADVISORY AMOUNTS
APPEAR LIKELY WITH WARM GROUND TEMPERATURES LIMITING SNOW
ACCUMULATIONS. SNOW WILL SPREAD NORTH OVERNIGHT INTO THE JUDITH
GAP AREA AND THE CRAZY MOUNTAINS. 00Z WRF MUCH WETTER WITH THIS
RUN AND IS HAS COME MORE IN LINE WITH THE GFS. LOOKS LIKE HEAVY
RAINFALL WILL BE POSSIBLE FROM BILLINGS NORTH TOMORROW WITH NEAR
3/4 OF AN INCH OF QPF POSSIBLE FROM BILLINGS NORTH. 850 MB
TEMPERATURES COOL DURING THE MORNING HOURS AND WE SHOULD SEE A MIX
OF RAIN AND SNOW. SNOW WILL BE BATTLING WARM GROUND CONDITIONS AND
EXPECT LESS THAN AN INCH OF SNOW FOR BILLINGS. DID INCREASE POPS
FOR MONDAY OVER THE CENTRAL ZONES WITH STRONG FORCING FROM THIS
SYSTEM AND DEEP MOISTURE FETCH.

WINDS HAVE BEEN DECREASING OVER EXTREME SOUTHEAST MONTANA THIS
EVENING AND WILL GO AHEAD AND DROP THE RED FLAG WARNING. NIGHT
TIME INVERSION SETTING UP WHICH WILL KEEP STRONG WINDS ALOFT FROM
MIXING DOWN. RICHMOND

MADE SOME MINOR TWEAKS TO GOING FORECAST FOR TONIGHT...MAINLY TO
INCREASE POPS OVER THE WESTERN ZONES.

PREVIOUS DISCUSSION...
ENERGETIC UPPER TROF MAKING THE TURN FROM AZ INTO UT/CO THIS
AFTERNOON. VERY MOIST AND UNSTABLE AIR SURGING NORTHWARD WITH
THIS ENERGY AND LIGHTNING NOTED IN THE CENTRAL ROCKIES. FLOW OVER
US HAS BEEN BECOMING MORE DIFFLUENT AND SHOWERS ARE BEGINNING TO
DEVELOP...MAINLY OVER OUR WESTERN MTNS BUT SOME ECHOES FORMING
NEAR SHERIDAN AS WELL. THINGS JUST GETTING GOING.

ALL OF TODAYS MODEL RUNS TRENDED FURTHER WEST AND STRONGER WITH
THE FORCING LATER TONIGHT INTO MONDAY...PAINTING SOME IMPRESSIVE
QPF NUMBERS OF A HALF INCH TO INCH ACROSS OUR WEST AND CENTRAL
PARTS. TROWAL WILL LINGER OVER US TOMORROW AS LOW LIFTS NORTH...SO
PCPN CHANCES SHOULD EXTEND THROUGH TOMORROW. PCPN NOT A PROBLEM
WITH THIS SYSTEM...MAIN ISSUES REVOLVE AROUND SFC TEMPS AND
ELEVATIONS...WHICH WILL DETERMINE WHICH AREAS RECEIVE SNOWFALL.

PER AN 18-HOUR PERIOD OF STRONG FORCING AND FAVORABLE OROGRAPHIC
FLOW HAVE GIVEN THE BEARTOOTH ABSAROKA AND CRAZY MOUNTAINS A
WINTER STORM WARNING FOR HEAVY SNOW...WITH EXPECTATION OF A FOOT
OR LOCALLY MORE ON WESTERN SLOPES. THOUGH OUR TEMPS ARE CURRENTLY
MILD THEY ARE NOT AS WARM AS MODELS PREDICTED TODAY AS EAST WINDS
HAVE BEEN STRONGER THAN PREVIOUSLY THOUGHT...AND TEMPS JUST TO OUR
WEST ARE IN THE 30S. ADDITIONALLY...DEWPTS IN THE 20S TO OUR WEST
AND NORTHWEST WILL BE TAPPED INTO ONCE LOW LIFTS FURTHER NORTH
LATER TONIGHT...SO BELIEVE WE WILL BE ABLE TO WET BULB TEMPS DOWN
ENOUGH TO ALLOW RAIN TO CHANGE TO SNOW AFTER MIDNIGHT. THE NAM
APPEARS TO HAVE A BETTER HANDLE ON THIS THAN THE GFS OR EVEN THE
RUC AT THIS POINT. SFC TROF SHOULD LINGER NEAR SOUTH CENTRAL
MONTANA FOR A GOOD PERIOD OF THE NIGHT...SO LESS DOWNSLOPING FOR
LVM ONCE THE WEST WINDS KICK IN. GIVEN THIS AND THE FORCING WILL
ISSUE ADVYS FOR THE PARK COUNTY ZONES INCLUDING LIVINGSTON. JUDITH
GAP WILL ALSO BE FAVORED THROUGH THE DURATION OF THE TROWAL SO
WILL ISSUE FOR THEM AS WELL...WITH GUSTY NW WINDS ADDING TO THE
HAZARD. OTHER AREA WITH HIGH CONFIDENCE IS MUSSELSHELL COUNTY AND
IN PARTICULAR THE BULL MOUNTAINS AS NW FLOW WILL HIT THAT AREA...
ESPECIALLY AS 850MB TEMPS FALL BELOW ZERO TOMORROW. GREATEST
TRAVEL IMPACTS LOOK TO BE THROUGH BOZEMAN PASS...JUDITH GAP AND
BULL MTN DIVIDE WHERE ROADS WILL LIKELY BECOME SLUSHY.

SWEET GRASS...SOUTHERN WHEATLAND AND OUR BEARTOOTH/RED LODGE
FOOTHILLS WILL SEE A BRIEF PERIOD OF UPSLOPE FLOW ONCE TEMPS TURN
COOL ENOUGH FOR SNOW BUT A RAPID TRANSITION TO DOWNSLOPING LOOKS
TO OCCUR EARLY TOMORROW...SO WILL LIMIT WET ACCUMS TO 1-2 INCHES
IN THESE AREAS. FURTHER EAST ACCUMULATIONS WILL BE EVEN MORE
DIFFICULT DUE TO THE WARM GROUND AND MARGINAL SFC TEMPS. THIS
INCLUDES BILLINGS WHERE IT LOOKS LIKE THE RAIN WILL EVENTUALLY MIX
WITH OR TURN TO SNOW...BUT WITH SFC TEMPS TOO WARM FOR
ACCUMULATION...THOUGH SOME OF THE RIDGES AROUND THE CITY MAY SEE A
LITTLE VERY WET ACCUMULATION.

TRACK OF SYSTEM DOES NOT FAVOR SOUTHERN BIG HORN AND SHERIDAN
COUNTY AT ALL. NW FLOW WILL LIKELY BRING A FEW INCHES OF SNOW TO
THE BIG HORNS ON MONDAY BUT LOW WILL BE LIFTING NORTH SO DO NOT
SEE A CONCERN FOR THAT AREA...OR THE CITY OF SHERIDAN. PCPN
CHANCES WILL BE EVEN LESS FURTHER EAST. WILL KEEP LOW POPS NEAR
THE DAKOTAS BORDER THROUGH THE DURATION OF THIS EVENT AS SYSTEM
WILL TRACK NORTHWARD RATHER THAN EASTWARD.

SYSTEM WILL WIND DOWN MONDAY EVENING AS SUBSIDENCE SPREADS IN FROM
THE WEST. THIS WILL LEAD TO A PERIOD OF STRONG DOWNSLOPING AND
GUSTY WINDS AT LIVINGSTON...BIG TIMBER AND ALONG THE BEARTOOTH
FOOTHILLS THROUGH TUESDAY NIGHT. WEAK SHORTWAVE LATE TUESDAY AND
TUESDAY NIGHT MAY BRING SOME LIGHT SNOW TO OUR WEST SLOPES BUT DRY
WX WILL PREVAIL ACROSS THE LOWER ELEVATIONS AFTER TOMORROW
EVENING.

AS FOR FIRE WEATHER...WILL KEEP FIRE ZONE 133 RED FLAG WARNING
GOING AS BAKER TO BUFFALO SD ARE CURRENTLY VERY WARM AND GUSTY.
EAST WINDS AND HIGHER HUMIDITY HAVE LESSENED THE FIRE WEATHER
THREAT ELSEWHERE TODAY. IT WILL BE DRY WITH GUSTY SW WINDS NEAR
THE DAKOTAS BORDER AGAIN TOMORROW...THOUGH QUITE A BIT COOLER.

JKL

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MODELS REMAIN IN GOOD AGREEMENT TO BEGIN THE EXTENDED
PERIOD...BUT DIVERGE TOWARD THE END OF THE PERIOD.

ZONAL FLOW OVER THE REGION TO START THE DAY WEDNESDAY...WILL
TRANSITION TOWARD RIDGING THROUGH THE DAY. THIS SHOULD CONTINUE
TO BRING SHOWERS TO THE HIGH TERRAIN...BUT SHOULD NOT RESULT IN
ANYTHING INTO THE PLAINS. THE RIDGE DOMINATES THE PATTERN THROUGH
FRIDAY...SHIFTING SLOWLY EASTWARD. THE TEMPS SHOULD BE IN THE 60S
THROUGHOUT THE PERIOD. DID RAISE TEMPS SLIGHTLY FOR THURSDAY. MODELS
BEGIN TO DIVERGE THEREAFTER...AS TO HOW THE NEXT TROF MOVES INTO
THE REGION. BY SATURDAY THE GFS HAS THE NEXT PACIFIC TROF
IMPACTING THE NORTHERN CALIFORNIA COAST...AND MOIST SOUTHWEST FLOW
SETS UP OVER THE REGION. EC HANGS TROF BACK SIGNIFICANTLY...STILL
SETTING UP SOUTHWEST FLOW...BUT MUCH LESS MOISTURE. EC THEN RE-
INTENSIFIES THE RIDGE OVER THE REGION...WHILE THE GFS PUSHES TROF
ACROSS THE REGION. HAVE MAINTAINED INHERITED FORECAST
THEREAFTER...AS MODELS ARE TOO DIVERGENT TO GET ANY DIRECTION. AM
TEMPTED TO LEAN TOWARD GFS...BUT ONLY BASED ON BETTER RELIABILITY
FOR PAST SYSTEMS. AAG

&&

.AVIATION...

FLYING CONDITIONS WILL DETERIORATE THROUGH THE NIGHT AS A WEATHER
SYSTEM MOVES INTO THE AREA. RAIN WILL DEVELOP MAINLY FROM AREAS
JUST WEST OF A SHERIDAN TO BILLINGS TO MUSSELSHELL LINE. THE
PRECIPITATION WILL START OUT AS RAIN...THEN BECOME A RAIN AND
SNOW MIX OVERNIGHT BEFORE TURNING TO A WET SNOW TOWARD MONDAY
MORNING. THE FOOTHILLS OVER THE WEST WILL HAVE PRECIPITATION
CHANGE TO SNOW EARLIER AND EXPERIENCE SOME ACCUMULATION OF WET
SNOW...MAINLY FROM LIVINGSTON TO HARLOWTON TO JUDITH GAP. AREAS
AROUND THE BULL MOUNTAINS WILL ALSO HAVE AN ACCUMULATION OF WET
SNOWFALL. FLYING CONDITIONS WILL FALL TO IFR WITH OCCASIONAL LIFR
AND VLIFR OVERNIGHT AND EARLY MONDAY WITH THE RAIN AND SNOW. THE
MOUNTAINS WILL GET OCCASIONAL HEAVY SNOW AND WILL BE OBSCURED.
TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 033/043 029/053 036/061 040/066 035/061 038/065 038/068
    9+/O    20/B    00/N    01/B    10/B    00/B    11/B
LVM 028/038 025/048 038/055 040/060 033/057 035/060 034/063
    +8/O    21/N    11/N    12/W    11/B    11/B    11/B
HDN 032/045 026/054 029/062 033/068 031/064 035/068 034/071
    59/O    20/B    00/B    01/B    10/B    00/B    00/B
MLS 035/049 028/055 030/062 035/071 036/063 035/065 035/068
    27/O    40/B    10/B    11/B    10/B    00/B    00/B
4BQ 036/050 027/054 030/061 034/072 034/064 036/069 038/072
    25/O    30/B    00/B    10/U    10/U    00/B    00/B
BHK 040/055 028/054 030/061 035/070 036/061 035/063 035/066
    22/R    30/U    00/B    01/B    10/U    00/B    11/B
SHR 033/045 024/051 027/061 033/071 032/062 033/069 032/072
    35/O    20/B    00/B    00/B    11/U    00/B    10/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6
      PM MDT MONDAY FOR ZONE 29.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT MONDAY FOR
      ZONES 40-63>65.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR
      ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 18, 8:03 PM MST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
903 PM MDT SUN MAR 18 2012

MTZ028>042-056>058-063>068-WYZ098-099-200315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
903 PM MDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT...
BRINGING MUCH COOLER TEMPERATURES AND MORE PRECIPITATION THAN WE
HAVE SEEN IN QUITE A WHILE. THE BEARTOOTH...ABSAROKA AND CRAZY
MOUNTAINS WILL RECEIVE SIGNIFICANT ACCUMULATING SNOW...WHICH MAY
BE HEAVY AT TIMES. THE BULL MOUNTAINS...JUDITH GAP...AND AREAS
AROUND LIVINGSTON AND INTO THE PARADISE VALLEY WILL ALSO RECEIVE
SIGNIFICANT SNOW ACCUMULATIONS. LOWER ELEVATIONS FROM ROSEBUD
COUNTY WEST MAY ALSO SEE ACCUMULATING WET SNOWFALL...ESPECIALLY
OVER THE HIGHER RIDGES...ALONG WITH GUSTY NORTHWEST WINDS.

RANCHERS MAY WANT TO TAKE NECESSARY ACTIONS TO PROTECT YOUNG
LIVESTOCK DUE TO THE ANTICIPATED COOL...WET AND WINDY WEATHER.
MOTORISTS SHOULD MONITOR FORECASTS AND ROAD CONDITIONS
TONIGHT...ESPECIALLY THOSE HEADING THROUGH BOZEMAN PASS...JUDITH
GAP AND THE BULL MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STRONG STORM SYSTEM WILL CONTINUE TO BRING GUSTY NORTHWEST
WINDS TO THE REGION ALONG WITH ACCUMULATING SNOW TO THE
BEARTOOTH...ABSAROKA...CRAZY AND BIG HORN MOUNTAINS AND AND
NEARBY FOOTHILLS. ACROSS THE PLAINS...AS FAR EAST AS A MILES CITY
TO BROADUS LINE...SNOW WILL MIX WITH RAIN THROUGH THE DAY ON
MONDAY.

RANCHERS MAY WANT TO TAKE NECESSARY ACTIONS TO PROTECT YOUNG
LIVESTOCK DUE TO THE ANTICIPATED COOL...WET AND WINDY WEATHER.
MOTORISTS SHOULD MONITOR FORECASTS AND ROAD CONDITIONS
MONDAY...ESPECIALLY THOSE HEADING THROUGH BOZEMAN PASS...JUDITH
GAP AND THE BULL MOUNTAINS. CONDITIONS WILL IMPROVE MONDAY NIGHT
AS THE STORM SYSTEM EXITS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Livingston Area

When
March 18, 8:30 PM MST to March 19, 9:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

The Livingston area from north to southeast of town reported 7 to 8 inches of snow.

Winter Storm, Crazy Mountains

When
March 18, 10:00 PM MST to March 19, 12:00 PM MST
Where
Crazy Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

South Fork Shields Snotel received 15 inches of snow.

Winter Storm, Absarokee / Beartooth Mountains

When
March 18, 11:00 PM MST to March 19, 9:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Cooke City received 16 to 18 inches of snow while Silver Gate received 10 inches. Many Snotel sites reported around 9 inches.

Winter Storm, Red Lodge Foothills

When
March 18, 11:00 PM MST to March 19, 9:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Widespread reports of 6 inches of snow along with slick road conditions were reported.

Winter Storm, Musselshell

When
March 19, 1:00 AM MST to 11:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Several reports of 7 to 8 inches of snow were received across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366977, 366975, 366978, 366980, 364228.